What to know about tinnitus and blood pressure drugs
If you experience ringing in the ears, talk to your doctor
When considering a new medication, it can be scary to read the list of potential risks and side effects. It can be especially concerning when a prescription drug that improves one condition ends up making another condition worse or introduces a new problem. You may be facing such a dilemma if you require treatment for high blood pressure (also known as hypertension) and are experiencing tinnitus (“ringing in the ears” and other sounds). Some—but not all—blood pressure medications are associated with tinnitus.
“Tinnitus is the sensation of hearing a noise, such as buzzing or ringing, without that sound actually occurring in the environment,” says Dr. Melissa E. Heche, AuD, a voice pathologist and musician specialist at New York Speech and Hearing.
Tinnitus and hearing loss often coexist, but there are other potential causes of tinnitus, including medications, Heche explained. “These medications are referred to as ‘ototoxic.’ Many common medications fall into this category, with the most prevalent occurrence happening with blood pressure medication.”
Getting high blood pressure under control
Nearly half of all adults in America have high blood pressure, according to the American Heart Association. The condition occurs when the force of blood against the walls of your blood vessels is consistently raised. Normal blood pressure is defined as less than 120 mmHg for systolic pressure (the upper number) and less than 80 mmHg for diastolic pressure (the lower number). Without adequate treatment, high blood pressure can lead to serious health problems, such as heart attack, stroke, vision loss, and kidney damage.
While lifestyle changes can help, high blood pressure typically requires treatment with one or more prescription drugs. As with most medications, side effects are possible.
It isn’t entirely clear why certain blood pressure medications (aka BP meds or antihypertensives) are more likely to provoke tinnitus than others. It’s been suggested that tinnitus is caused by a reduction in cochlear blood flow that occurs when blood pressure is lowered by medication.
Blood pressure medications connected to tinnitus
Angiotensin-converting enzyme inhibitors (ACEIs). “ACE inhibitors, such as lisinopril, enalapril, and ramipril, have a positive association with tinnitus/ototoxicity occurrence,” says Heche. Other examples of ACEIs include: benazepril, captopril, fosinopril and quinapril.
Diuretics. While all types of diuretics have been implicated in tinnitus, the thiazide and potassium-sparing categories are most closely connected. Common thiazide diuretics include: hydrochlorothiazide (“HCTZ”) and chlorthalidone. Examples of potassium-sparing diuretics are spironolactone and triamterene.
Calcium channel blockers. Calcium channel blockers are a common potential cause of tinnitus. Examples include amlodipine, diltiazem, nicardipine, and nifedipine.
Certain beta blockers. “Some instances of beta blockers have been associated with tinnitus or other means of ototoxicity, such as bisoprolol and metoprolol,” Heche says.
Talk with your healthcare provider
The good news is that tinnitus stemming from blood pressure medications does not seem to be permanent. According to treatment guidelines from the American Academy of Otolaryngology, tinnitus typically goes away within 1-2 weeks of stopping the offending blood pressure medication. However, you shouldn’t stop taking blood pressure medication without first consulting your physician.
“If you are prescribed one of these medications and it immediately causes the sensation of tinnitus, a conversation with your primary care physician or cardiologist might be necessary to see if there’s an alternate medication that can be utilized,” Heche says.
The severity of drug-induced tinnitus seems to increase with dosage. So, it’s also possible that your healthcare provider might try to lower your dose in attempt to alleviate your tinnitus symptoms. However, don’t change your dosage without your provider’s recommendation.
Here are some suggestions to start a conversation about tinnitus and blood pressure meds with your prescriber:
Blood pressure medications not connected to tinnitus
While exceptions are possible, certain blood pressure medications are not associated with tinnitus. They include:
Angiotensin II receptor blockers (ARBs). When taken as monotherapy (meaning without other BP meds), most ARBs are not linked to tinnitus. Examples of ARBs include:
Some reports of tinnitus have occurred with certain ARBs—irbesartan, losartan, and valsartan—but mainly when taken in combination with diuretics.
Certain beta blockers. Yes, beta blockers appear on both the offenders and non-offenders lists. “For the most part, beta blockers are not typically associated with tinnitus occurrence,” Heche explains. Carvedilol and labetalol, for example, do not seem to be linked to ringing in the ears.
When switching BP meds isn’t an option
“Oftentimes, the medication chosen to address the blood pressure or cardiac issue is specific to the person’s cardiac symptoms and manifestations. Therefore, a substitute medication is not often possible,” Heche explains. “In that case, it’s important to have a consultation with an audiologist.” A complete hearing exam, which should include a full tinnitus evaluation and testing of hearing in the extra high frequencies, is recommended to measure the baseline level of function, and determine a treatment plan to address the tinnitus.
“Given some dietary changes, behavioral modification, sound therapy, and tinnitus retraining therapy, tinnitus can be addressed clinically and minimized,” Heche says.